Kansas, 2007

Hail and Damaging Winds in Kansas, June 9 to 10, 2007

June 9 to 10, 2007 · NWS DDC · 17 events in 9 counties and zones

Severe thunderstorms rolled across much of southwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms rolled across much of southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 12:30 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 9, 12:30 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SAT JUN 9 2007

.DISCUSSION...

DAYS 1-2...

CHALLENGES FOR THE SHORT TERM INCLUDE THUNDERSTORM COVERAGE TONIGHT
AND SUNDAY...THE POSSIBILITY OF THUNDERSTORMS MONDAY...AND MAXIMUM
TEMPERATURES IN THE DEEP TROPICAL MOIST AIR MASS SPREADING OVER THE
CENTRAL UNITED STATES.

UPPER LEVEL HIGH PRESSURE WILL PERSIST OVER EAST TEXAS THROUGH THE
FIRST PART OF NEXT WEEK...WHILE A COMPACT UPPER LEVEL CYCLONE DIGS
SOUTHWARD ALONG THE CALIFORNIA COAST THEN EJECTS EASTWARD TOWARD THE
CENTRAL PLAINS TUESDAY AND TUESDAY NIGHT. VERY RICH TROPICAL
MOISTURE BEGAN POURING INTO KANSAS THIS MORNING...AND MOISTURE
VALUES WILL CONTINUE TO INCREASE TODAY. NONE OF THE MODELS
ADEQUATELY HANDLED THE PLUME OF +16 TO +18 H8 DEWPOINTS THAT
EXTENDED FROM THE RIO GRANDE AS FAR NORTH AS AMARILLO AT 12Z.
FURTHERMORE...THE MODELS TENDED TO BE TOO WARM IN THE MID LEVELS OF
THE ATMOSPHERE. THE 06Z GFS WAS TOO WEAK WITH THE JET ON THE WEST
SIDE OF THE UPPER LEVEL CYCLONE ALONG THE WEST COAST BUT DID WELL
WITH THE MAGNITUDE OF THE JET OVER THE PACIFIC BETWEEN 40 AND 50
DEGREES NORTH. THE 12Z RUN OF THE GFS CONTINUES THE TREND OF THE
PAST SEVERAL RUNS TOWARDS MORE DIGGING OF THE CYCLONE AND SLOWER
EASTWARD PROGRESSION...AND THIS SEEMS REASONABLE GIVEN THE STRONGER
FLOW ON THE WEST SIDE OF THE UPPER LEVEL CYCLONE. THERE IS
CONSIDERABLE MODEL SPREAD TOWARD MID WEEK ABOUT HOW MUCH OF THE WAVE
WILL PHASE WITH THE NEXT NORTHERN BRANCH SHORT WAVE TROUGH AND HOW
MUCH WILL BE LEFT TO WALLOW SLOWLY EASTWARD ACROSS THE CENTRAL PART
OF THE COUNTRY. CURRENT TRENDS WOULD SUPPORT THE SLOWER GFS...AND
THE GRIDS LARGELY FOLLOW THE GFS SOLUTION.

A VIGOROUS UPPER LEVEL TROUGH IN THE SUBTROPICAL BRANCH OF THE
WESTERLIES EXTENDED FROM WEST CENTRAL NEW MEXICO TO SOUTHWEST OF ELP
EARLY THIS AFTERNOON AND WAS MOVING NORTHEASTWARD TOWARD THE HIGH
PLAINS. THUNDERSTORMS ALREADY HAD INITIATED EARLY THIS AFTERNOON
OVER THE HIGHER TERRAIN OF NEW MEXICO AND SOUTHERN COLORADO. VERY
RICH MID LEVEL MOISTURE WAS EVIDENT ON MORNING RAOB ANALYSES WITH H7
DEWPOINTS BETWEEN +2 AND +8 ACROSS MUCH OF NEW MEXICO AND TEXAS.
THIS RICH MOISTURE WILL CONTINUE TO SPREAD OVER THE CENTRAL PLAINS
TODAY AND TONIGHT, AND THE UPPER LEVEL TROUGH WILL APPROACH WESTERN
KANSAS TONIGHT. WITH SLIGHTLY COOLER AIR IN THE MID LEVELS THAN
FORECAST BY THE MODELS...EXTREMELY RICH MOISTURE THROUGH A DEEP
LAYER OF THE ATMOSPHERE...AND SYNOPTIC SCALE UPWARD VERTICAL MOTION
IN ADVANCE OF THE UPPER LEVEL TROUGH...THUNDERSTORMS SHOULD HAVE NO
TROUBLE SPREADING EASTWARD INTO CENTRAL KANSAS BY MORNING. ALSO
ASSISTING WITH SYNOPTIC SCALE UPWARD VERTICAL MOTION TONIGHT WILL BE
UPPER LEVEL DIVERGENCE IN THE ENTRANCE REGION OF A JET STREAK THAT
EXTENDED FROM SOUTHEAST WYOMING TO NORTHERN ILLINOIS EARLY THIS
AFTERNOON. AS THIS JET STREAK PROPAGATES EASTWARD...THE CENTRAL
PLAINS WILL BE IN THE RIGHT ENTRANCE REGION OF THE JET AFTER SUNSET.
MINIMUM TEMPERATURES TONIGHT SHOULD BE IN THE 60S AS A CONSEQUENCE
OF RICH MOISTURE, MIXING AND ABUNDANT CLOUD COVER WITH ANTICIPATED
THUNDERSTORMS.

A WARM FRONTAL BOUNDARY WILL EXTEND ACROSS NORTHERN KANSAS ON
SUNDAY...POSSIBLY ENHANCED BY OUTFLOW FROM THE THUNDERSTORMS
TONIGHT. CONVERGENCE ALONG THIS BOUNDARY AT THE EAST EDGE OF THE
VERY WARM POOL OF AIR ALOFT SHOULD SUPPORT ADDITIONAL THUNDERSTORM
DEVELOPMENT ALONG I70 SUNDAY AFTERNOON. OTHER THUNDERSTORMS LIKELY
WILL INITIATE OVER THE HIGHER TERRAIN AND PROPAGATE EASTWARD INTO
KANSAS DURING THE EVENING HOURS. WITH LESS ORGANIZED SYNOPTIC SCALE
LIFTING AND WARMER MID LEVEL TEMPERATURES...THE THUNDERSTORMS IN THE
WESTERN ZONES WILL TEND TO DIMINISH IN INTENSITY BEFORE MIDNIGHT
...WHILE THE THUNDERSTORMS ALONG THE WARM FRONT MAY DEVELOP
UPSCALE INTO A CONVECTIVE CLUSTER THAT WILL RIPPLE ALONG THE
BAROCLINIC ZONE INTO NORTHEASTERN KANSAS DURING THE NIGHTTIME HOURS.
TEMPERATURES WILL BE A FEW DEGREES WARMER SUNDAY THAN
SATURDAY...ALTHOUGH THE MID 90S ADVERTISED BY THE GFS MOS WILL BE
HARD TO REACH IN THE DEEP MOIST AIR MASS THAT WILL BE PRESENT OVER
WESTERN KANSAS.

UPPER LEVEL HEIGHTS WILL CONTINUE TO RISE OVER KANSAS MONDAY...AND
INCREASINGLY MERIDIONAL FLOW WILL PREVAIL OVER WESTERN KANSAS AND
EASTERN COLORADO. WITHOUT ANY OBVIOUS SOURCE OF SYNOPTIC SCALE
LIFTING...SOUTHWEST KANSAS SHOULD BE LARGELY FREE OF THUNDERSTORMS.
THERE WILL BE CONVECTIVE DEVELOPMENT OVER THE HIGHER TERRAIN OF
EASTERN COLORADO AGAIN...BUT THE INCREASINGLY MERIDIONAL FLOW ALOFT
WILL MAKE IT MORE DIFFICULT TO GET THUNDERSTORMS VERY FAR ACROSS THE
COLORADO BORDER INTO KANSAS BEFORE THEY DISSIPATE MONDAY EVENING.
VERY WARM TEMPERATURES WITH HIGHS IN THE LOWER 90S CAN BE EXPECTED
MONDAY.

DAYS 3-7...

FORECAST CHALLENGE WILL BE CHANCE OF PRECIPITATION EARLIER IN THE
PERIOD.

ALL MODELS (ECMWF, GFS, CANADIAN) ARE IN GENERAL AGREEMENT WITH THE
CLOSED OFF UPPER LEVEL LOW OVER THE DESERT SOUTHWEST GETTING PICKED
BACK UP INTO THE PRIMARY FLOW TO THE NORTH BY TUES-WED AND EJECTING
THE LOW NORTHEASTWARD DURING THE PERIOD. A SOUTHERLY FLOW WILL
PERSIST DURING BOTH DAYS WHICH WILL BRING AND SUSTAIN 850MB
DEWPOINTS IN THE TEENS. EXPECT A SURFACE LOW PRESSURE CENTER/TROUGH
LEE OF THE ROCKIES TO SHOW LITTLE PROGRESSION EASTWARD THROUGH LATE
WEDNESDAY. RIGHT NOW THE BEST CHANCES FOR SHOWERS/THUNDERSTORMS ARE
TUESDAY AFTERNOON/EVENING AND AGAIN WEDNESDAY. HOWEVER, THE PATH
OF THE UPPER LEVEL LOW IS STILL UNCLEAR. ADJUSTED POPS UPWARD A
LITTLE TUESDAY AFTERNOON (22Z) THROUGH WEDNESDAY MORNING (02Z) AND
AGAIN WEDNESDAY AFTERNOON/EVENING.

THE MODELS THEN BEGIN TO DIVERGE LATER IN THE PERIOD. THE GFS KEEPS
AN UPPER LEVEL SHORTWAVE TROUGH FRIDAY OVER THE AREA WHILE OTHERS
(ECMWF, CANADIAN) SHOW MORE OF A FLATTENING TO THE UPPER LEVEL
PATTERN. ENSEMBLE FORECASTS ALSO SUGGEST A TRANSITIONING INTO A
ZONAL FLOW OVER THE AREA THURSDAY AND ON INTO A SLIGHT RIDGING
PATTERN BY LATE FRIDAY. THIS SHOULD LEAD TO A DRIER PERIOD TOWARDS
THE END OF THE WEEK ALONG WITH A SLIGHT WARMING TREND THURS-SAT.

TEMPERATURES SHOULD BE WARMEST TUESDAY WITH WITH A STRONG SOUTHERLY
850MB (20S) FLOW BEFORE A SURFACE FRONTAL BOUNDARY PUSHES THROUGH
LATE TUESDAY/EARLY WEDNESDAY. THIS WILL LOWER 850MB TEMPERATURES
WEDNESDAY DOWN INTO THE TEENS. THE AREA SHOULD REBOUND AND SEE A
GRADUAL WARMING TREND THURS-SAT AS THE SURFACE FLOW BECOMES MORE
EASTERLY/SOUTHEASTERLY AND CLOUDINESS GENERALLY DECREASES. THE 850MB
TEMPERATURES WILL BE IN THE LOW 20S BY THURSDAY AND GRADUALLY
INCREASE INTO THE UPPER 20S BY SATURDAY. AS A RESULT, SURFACE
TEMPERATURES WILL BE IN THE 80S THURS-FRI AND EVEN POSSIBLY INTO THE
LOW 90S BY SATURDAY.

TROPICAL CONVECTIVE FORCING HAS INCREASED RAPIDLY ACROSS THE INDIAN
OCEAN DURING THE LAST SEVERAL DAYS, WHILE SEPARATE FLARE-UPS
CONTINUE ACROSS THE WARM WEST AND NORTHWEST PACIFIC OCEAN.  IN FACT,
A MJO DYNAMICAL SIGNAL MAY BE EVOLVING 0/40-60E.  INTERACTIONS
BETWEEN THE INDIAN OCEAN TROPICAL FORCING AND THE MIDLATITUDES HAVE
FORCED ANOTHER ANOMALOUSLY STRONG NORTH PACIFIC JET (25 M/S DAILY
MEAN ANOMALIES AT 250MB ON JUNE 8).  THIS SUGGESTS A CONTINUATION OF
UNSEASONABLY STRONG TROUGHS FOR THE WESTERN AND NORTHERN USA THROUGH
AT LEAST WEEK-TWO (JUNE 17-23).  IT IS PROBABLE WEEK-TWO ENSEMBLE
MEANS FROM VARIOUS GLOBAL OPERATIONAL CENTERS WILL ONCE AGAIN
UNDERESTIMATE THE DEPTH AND INTENSITY OF THE WESTERN STATES TROUGH.
THE WEATHER-CLIMATE SITUATION REMAINS SOLIDLY IN GSDM STAGE 1.

THE WEEK-TWO PERIOD SHOULD HAVE ABOVE NORMAL TEMPERATURES EARLY
IN THE PERIOD WITH A COOLING TREND LATE. PRECIPITATION WILL BE NEAR
NORMAL.  THE DDC CWA MAY BE ON THE SOUTHERN EDGE OF WHAT COULD BE A
PERIOD OF INTENSE MCS ACTIVITY FROM THE NORTHERN ROCKIES INTO THE
UPPER MISSISSIPPI VALLEY.

&&

.AVIATION...

THERES A CHANCE FOR SHOWERS/THUNDERSTORMS THIS EVENING AS A SURFACE
LOW PRESSURE SYSTEM/TROUGH AND AN ASSOCIATED WARM FRONT LIFT
NORTHEAST THROUGH WESTERN AND CENTRAL KANSAS TONIGHT. VFR CONDITIONS
SHOULD PERSIST FOR THE MOST PART, HOWEVER, SOME ISOLATED MVFR
CONDITIONS MAY BE ASSOCIATED WITH CONVECTIVE ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  89  67  92 /  40  10  10  10
GCK  64  90  66  93 /  40  10  10  10
EHA  64  92  66  93 /  50  20  20  10
LBL  65  90  67  93 /  50  10  10  10
HYS  66  89  67  92 /  30  20  20  10
P28  68  89  70  93 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN01/32/23
Hazardous weather outlook, Jun 9, 9:25 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CDT SAT JUN 9 2007

KSZ030-031-043>046-061>066-074>081-084>090-101015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-M
ORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1125 AM CDT SAT JUN 9 2007 /1025 AM MDT SAT JUN 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 6 PM TO THE WEST OF A LINE
FROM HUGOTON TO SCOTT CITY. THESE STORMS WILL CONTAIN GUSTY WINDS
UP TO 50 MPH...BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL. THE
STORMS MAY SPREAD EAST INTO GARDEN CITY AND DODGE CITY LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WITH PLENTY OF MOISTURE WILL APPROACH SOUTHWEST
KANSAS ON TUESDAY AND MAY LINGER THROUGH WEDNESDAY.  WHILE DETAILS
ARE UNCLEAR, THUNDERSTORMS ARE PROBABLE TO DEVELOP BY LATE TUESDAY
ACROSS OUR REGION AND CONTINUE OVERNIGHT.  ANOTHER ROUND MAY DEVELOP
AGAIN LATE WEDNESDAY.  THE MAIN CONCERN WILL BE VERY HEAVY RAINFALL,
IN ADDITION TO GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

The radar

The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 4 heavy rain. Local standard time, as filed.

Hail, Hamilton

When
June 9, 4:05 PM MST
Where
Hamilton County, 11.26 mi SSW of Syracuse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.830, -101.830

Hail, Stanton

When
June 9, 6:15 PM CST
Where
Stanton County, 14.54 mi N of Saunders
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -102.040

Hail, Morton

When
June 9, 6:53 PM CST
Where
Morton County, Rolla
Measured
0.75 in hail
Reported by
Public
Coordinates
37.120, -101.630

Hail, Grant

When
June 9, 7:45 PM CST
Where
Grant County, 2.59 mi WSW of Hickok
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -101.270

Thunderstorm Wind, Grant

When
June 9, 7:45 PM CST
Where
Grant County, 5 mi ESE of Ulysses
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.552, -101.286

A roof antenna was blown down along with some two inch diameter tree branches.

Hail, Grant

When
June 9, 7:46 PM CST
Where
Grant County, 4.08 mi WSW of Columbian Carbon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.510, -101.270

Thunderstorm Wind, Grant

When
June 9, 8:00 PM CST
Where
Grant County, 0.88 mi SW of Ryus
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.470, -101.110

Hail, Stevens

When
June 9, 9:15 PM CST
Where
Stevens County, 7.81 mi SW of Woods
Measured
0.88 in hail
Reported by
Public
Coordinates
37.090, -101.200

Hail, Stevens

When
June 9, 9:30 PM CST
Where
Stevens County, 9.09 mi SSE of Hugoton Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.060, -101.280

Hail, Seward

When
June 9, 9:45 PM CST
Where
Seward County, 0.89 mi NW of Liberal
Measured
0.75 in hail
Reported by
Public
Coordinates
37.040, -100.940

Thunderstorm Wind, Ford

When
June 9, 9:47 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.760, -100.010

Thunderstorm Wind, Ford

When
June 9, 9:47 PM CST
Where
Ford County, 1.49 mi NNW of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.770, -100.030

Thunderstorm Wind, Kiowa

When
June 9, 11:28 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.610, -99.290

Heavy Rain, Morton

When
June 10, 6:00 AM CST
Where
Morton County, 6.18 mi SSE of Rolla
Reported by
Public
Coordinates
37.040, -101.580

Rainfall of 2.45 inches was reported overnight at a location 6 miles southeast-southeast of Rolla.

Heavy Rain, Pratt

When
June 10, 6:00 AM CST
Where
Pratt County, 5.77 mi SSW of Cairo
Reported by
Public
Coordinates
37.570, -98.600

Four inches of rain fell overnight at a location 6 miles southwest of Cairo.

Heavy Rain, Stevens

When
June 10, 6:00 AM CST
Where
Stevens County, 8.32 mi SE of Hugoton
Reported by
Public
Coordinates
37.090, -101.250

Rainfall of 3.60 inches fell overnight at a location 8 miles souhteast of Hugoton.

Heavy Rain, Stevens

When
June 10, 6:00 AM CST
Where
Stevens County, 8.21 mi SW of Woods
Reported by
Public
Coordinates
37.090, -101.210

Five inches of rain fell overnight at a location 8 miles southwest of Woods.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45205, 45206, 45207, 45208, 45223, 45209, 45219, 45210, 45211, 45212, 45220, 45221, 45222, 45213, 45214, 45215, 45217.